Toxic shock syndrome (TSS) is a rare but life-threatening condition which can affect children, men and women. It is caused when Staphylococcus Aureus bacteria, which is found on the skin, in the nose, armpit, groin or vagina of some people, produces a toxin which in turn cause TSS.
Approximately half of the TSS cases are related to menstruation whilst the remaining cases are non-menstrual related cases and whilst many people are aware of the increased risk of contracting TSS whilst using tampons, they may not be aware menstrual cups may also pose a risk.
Some menstrual cup brand claim there is “no risk of toxic shock when using a menstrual cup”, however, it is important to note that there has been a reported case of TSS while using a menstrual cup in Canada. The patient presented with TSS symptoms after using a menstrual cup for 8 days. To date, this is the only documented case of TSS.
In a more recent study titled Impact of currently marketed tampons and menstrual cups on Staphylococcus aureus growth and TSST-1 production in vitro, 4 menstrual cups and 11 tampons were tested in a laboratory environment, to simulate a vagina. the test results found that Staphylococcus aureus actually grew in higher numbers on menstrual cups than on tampons. There have been some questions as to the validity of the study as disputed by The Green Vaginas article Toxic Shock Syndrome and Reusable Menstrual Cups – What You Need to Know.
Whilst we could argue the reported cases of TSS are is low, considering the number of menstrual cup users and that the test environment created in the more recent study was not realistic, the key takeout is that there may be a potential risk of contracting TSS when using a menstrual cup or any form of internal menstrual product. It is a reminder to remain vigilant; look out for signs that may signify an onset of TSS and maintain good hygiene standards by following the ‘Preventing TSS’ tips below.
Symptoms of TSS
The earliest signs of TSS can include:
- Muscle or joint aches
- Vomiting and diarrhea
- Sore throat
- Rash and patches of peeling skin which resembles sunburn
- Sensitivity to light or red eyes
- Confusion, disorientation and loss of consciousness
- A drop in blood pressure
If you experience any of these symptoms, remove your tampon or menstrual cup immediately and urgently contact your local emergency department.
TSS must be treated as early as possible. If TSS is treated too late, serious long-term health problems or amputation may occur and worsening symptoms can result in systematic organ failure and death.
- Always wash your hands and under fingernails before inserting or removing any feminine hygiene products.
- Ensure your fingernails are filed with no sharp edges which may cause lesions.
- Do not handle your cup excessively, to avoid contaminating it with bacteria.
- Remove and wash your menstrual cup every 8 hours.
- Do not use tampons or a menstrual cup for any longer than required.
- Discontinue use if you have any know vaginal abrasions, fissures or a skin infection.
- Keep the holes in the rim of your menstrual cup free of menstrual debris by cleaning these with a toothpick. Always discard the toothpick after use.
- Disinfect your cup after each cycle.
- Use a small amount of water-based lubricant to aid with insertion of your cup if you feel particularly dry or are prone to vaginal or labial fissures (small tears).
- Store your cup, in the pouch it was purchased with, in a cool, dry place with ample ventilation. Never store your cup in an airtight container such as a zip-lock bag, plastic bag, plastic container or tin as this may encourage the growth of bacteria.
- If you are using tampons, opt for the lowest absorbency possible and change it as per the manufacturers recommendations.
The information regarding TSS and menstrual cups is still limited and every user should remain vigilant and pay attention to their body during their menstrual cycle. Exercising good menstrual cup hygiene is of utmost importance.
Previous TSS sufferers are discouraged from using a menstrual cup unless under direct supervision of a healthcare practitioner.
Image source: Ethical Digest